MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Model Number GR3503
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D4: udi - not required for the reported product code/lot number combination, however, the di portion was provided.H6 - results - 3252 is based on evaluation of user facility information & the returned sample; 213 is based upon evaluation of undamaged sections of the returned sample.H6 - conclusion - 77 is based upon evaluation of user facility information & the returned sample; 71 is based upon evaluation of undamaged sections of the returned sample.Visual inspection upon receipt revealed that the core wire was exposed on 0mm - 40mm from the distal end of the device.On 0mm - approximately 235mm and on approximately 235mm - 465mm from the distal end of the device, the urethane outer layer was noted to have been sheared off the core wire.Magnifying inspection of the urethane-sheared segments revealed the following.On 0mm - 40mm from the distal end of the device, the urethane outer layer was completely missing.On 0mm - approximately 235mm and on approximately 235mm - 465mm from the distal end of the device, the urethane outer layer had been sheared off the core wire half-circumferentially, where the core wire was partially exposed.The surface of the sheared urethane layer was in the smooth state.The outside diameter was measured on the undamaged segment and confirmed to meet manufacturer specification.The distal extremity of the core wire was inspected under electron microscope.It was conformed to be in the state similar to that of the current product sample, presenting the evidence that the core wire had been cut and processed with the dedicated machine properly on the production floor.The outside diameter of the core wire was confirmed to meet manufacturer specification.The sheared urethane segments revealed the following.Hereinafter the two samples are called segment 1 and segment 2 in this report.Segment 1 measured approximately 200mm and segment 2 measured approximately 230mm in the total length.Magnifying inspection revealed the following.Segment 1, on 0mm - 40mm from the distal end of the device there was no missing portion.At approximately 40mm from the distal end it had the trace of ripping.On approximately 40mm - 200mm the half circumferential portion was missing with a groove on the rest of the segment.It had a sharp cut cross section at one end.Segment 2, along the total length, the half circumferential portion was missing with a groove on the rest of the segment.The findings above found that the total length of segment 1 and segment 2 was equivalent to the length of the segment of the guide wire where the urethane outer layer is missing.(on 0mm - approx.200mm and approx.235mm - 465mm from the distal end of the device).Therefore, it is most likely that there is no portion missing from the guidewire.Functional testing was conducted on a guidewire sample and could not reproduce the reported defect.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined, however based on the investigation result, it is likely that the actual sample was withdrawn through the involved metallic device such as a metallic needle resulting in the reported shearing of the urethane outer layer.The device labeling does address the potential for such an event in the instruction for use (ifu) with the statement such as the following: "do not use the glidewire with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction devices as they may cause the glidewire plastic coating to shear and/or sever the wire.Do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement." a review of the device history record and the shipping inspection record of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported an issue with the involved guidewire device.Follow up communication with the user facility confirmed the following information: it shredded in three spots then broke off; and occurred pre-treatment and no patient was involved.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6601405
Report Number9681834-2017-00119
Device Sequence Number16224438
Product Code DQX
UDI-Device Identifier04987350773098
UDI-Public04987350773098
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Model NumberGR3503
Device Catalogue NumberRF*GS35183A
Device Lot Number160201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2017
Initial Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR